Format

Send to

Choose Destination
Am Fam Physician. 2002 May 15;65(10):2073-80.

Abnormal uterine bleeding associated with hormonal contraception.

Author information

1
Department of Family Medicine, University of Wisconsin Medical School, Madison 53715, USA. sschrage@north1.fammed.wisc.edu

Abstract

Millions of women in the United States use some type of hormonal contraception: combination oral contraceptive pills (OCPs), progestin-only pills, medroxyprogesterone acetate injections, or subdermal levonorgestrel implants. Abnormal uterine bleeding is a common but rarely dangerous side effect of hormonal contraception. It is, however, a major cause for the discontinuation of hormonal contraception and the resultant occurrence of unplanned pregnancy. The evaluation of abnormal uterine bleeding in women who are using hormonal contraception includes an assessment of compliance, a thorough history and complete physical examination to exclude organic causes of bleeding, and a targeted laboratory evaluation. Pregnancy and the misuse of OCPs are frequent causes of abnormal uterine bleeding. Bleeding is common during the first three months of OCP use; counseling and reassurance are adequate during this time period. If bleeding persists beyond three months, it can be treated with supplemental estrogen and/or a nonsteroidal anti-inflammatory drug (NSAID). Other options are to change to an OCP with a higher estrogen content or to a different formulation (i.e., a low-dose OCP containing a different progestin). Management strategies for women with abnormal uterine bleeding who are using progestin-only contraceptive methods include counseling and reassurance, as well as the administration of supplemental estrogen and/or an NSAID during bleeding episodes.

Summary for patients in

PMID:
12046776
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for American Academy of Family Physicians
Loading ...
Support Center